Finance and Stochastics

, Volume 15, Issue 4, pp 785–818

Proving regularity of the minimal probability of ruin via a game of stopping and control

Article

Abstract

We reveal an interesting convex duality relationship between two problems: (a) minimizing the probability of lifetime ruin when the rate of consumption is stochastic and the individual can invest in a Black–Scholes financial market; (b) a controller-and-stopper problem, in which the controller controls the drift and volatility of a process in order to maximize a running reward based on that process, and the stopper chooses the time to stop the running reward and pays the controller a final amount at that time. Our primary goal is to show that the minimal probability of ruin, whose stochastic representation does not have a classical form as does the utility maximization problem (i.e., the objective’s dependence on the initial values of the state variables is implicit), is the unique classical solution of its Hamilton–Jacobi–Bellman (HJB) equation, which is a non-linear boundary-value problem. We establish our goal by exploiting the convex duality relationship between (a) and (b).

Keywords

Probability of lifetime ruin Stochastic games Optimal stopping Optimal investment Viscosity solution Hamilton–Jacobi–Bellman equation Variational inequality 

Mathematics Subject Classification (2000)

93E20 91B28 60G40 

JEL Classification

G11 C61 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    Bayraktar, E., Young, V.R.: Minimizing the probability of lifetime ruin under borrowing constraints. Insur. Math. Econ. 41, 196–221 (2007) CrossRefMATHMathSciNetGoogle Scholar
  2. 2.
    Bayraktar, E., Young, V.R.: Correspondence between lifetime minimum wealth and utility of consumption. Finance Stoch. 11, 213–236 (2007) CrossRefMATHMathSciNetGoogle Scholar
  3. 3.
    Bayraktar, E., Young, V.R.: Mutual fund theorems when minimizing the probability of lifetime ruin. Finance Res. Lett. 5, 69–78 (2008) CrossRefGoogle Scholar
  4. 4.
    Bayraktar, E., Song, Q., Yang, J.: On the continuity of stochastic exit time control problems. Stoch. Anal. Appl. 29, 48–60 (2011) CrossRefMATHMathSciNetGoogle Scholar
  5. 5.
    Browne, S.: Optimal investment policies for a firm with a random risk process: exponential utility and minimizing the probability of ruin. Math. Oper. Res. 20, 937–958 (1995) CrossRefMATHMathSciNetGoogle Scholar
  6. 6.
    Buckdahn, R., Li, J.: Probabilistic interpretation for systems of Isaacs equations with two reflecting barriers. Nonlinear Differ. Equ. Appl. 16, 381–420 (2009) CrossRefMATHMathSciNetGoogle Scholar
  7. 7.
    Crandall, M., Ishii, H., Lions, P.-L.: User’s guide to viscosity solutions of second order partial differential equations. Bull. Am. Math. Soc. 27, 1–67 (1992) CrossRefMATHMathSciNetGoogle Scholar
  8. 8.
    Duffie, D., Zariphopoulou, T.: Optimal investment with undiversifiable income risk. Math. Finance 3, 135–148 (1993) CrossRefMATHGoogle Scholar
  9. 9.
    Duffie, D., Fleming, W., Soner, M., Zariphopoulou, T.: Hedging in incomplete markets with HARA utility. J. Econ. Dyn. Control 21, 753–782 (1997) CrossRefMATHMathSciNetGoogle Scholar
  10. 10.
    Fleming, W.H., Souganidis, P.E.: On the existence of value functions of two-player, zero-sum stochastic differential games. Indiana Univ. Math. J. 38, 293–314 (1989) CrossRefMATHMathSciNetGoogle Scholar
  11. 11.
    Karatzas, I., Shreve, S.: Methods of Mathematical Finance. Springer, New York (1998) MATHGoogle Scholar
  12. 12.
    Karatzas, I., Sudderth, W.D.: The controller-and-stopper game for a linear diffusion. Ann. Probab. 29, 1111–1127 (2001) CrossRefMATHMathSciNetGoogle Scholar
  13. 13.
    Karatzas, I., Zamfirescu, M.: Martingale approach to stochastic control with discretionary stopping. Appl. Math. Optim. 53, 163–184 (2006) CrossRefMATHMathSciNetGoogle Scholar
  14. 14.
    Karatzas, I., Zamfirescu, M.: Martingale approach to stochastic differential games of control and stopping. Ann. Probab. 36, 1495–1527 (2008) CrossRefMATHMathSciNetGoogle Scholar
  15. 15.
    Lions, P.-L.: Optimal control of diffusion processes and Hamilton–Jacobi–Bellman equations, Part 2: Viscosity solutions and uniqueness. Commun. Partial Differ. Equ. 8, 1229–1276 (1983) CrossRefMATHGoogle Scholar
  16. 16.
    Milevsky, M.A., Ho, K., Robinson, C.: Asset allocation via the conditional first exit time or how to avoid outliving your money. Rev. Quant. Finance Account. 9, 53–70 (1997) CrossRefGoogle Scholar
  17. 17.
    Milevsky, M.A., Moore, K.S., Young, V.R.: Asset allocation and annuity-purchase strategies to minimize the probability of financial ruin. Math. Finance 16, 647–671 (2006) CrossRefMATHMathSciNetGoogle Scholar
  18. 18.
    Milevsky, M.A., Robinson, C.: Self-annuitization and ruin in retirement, with discussion. N. Am. Actuar. J. 4, 112–129 (2000) MATHMathSciNetGoogle Scholar
  19. 19.
    Pham, H.: Continuous-Time Stochastic Control and Optimization with Financial Applications. Stochastic Modelling and Applied Probability, vol. 61. Springer, Berlin (2009) CrossRefMATHGoogle Scholar
  20. 20.
    Rogers, L.C.G., Williams, D.: Diffusions, Markov Processes, and Martingales. Cambridge Mathematical Library, vol. 2. Cambridge University Press, Cambridge (2000). Reprint of the second edition (1994) Google Scholar
  21. 21.
    Shreve, S., Soner, H.M.: Optimal investment and consumption with transaction costs. Ann. Appl. Probab. 4, 609–692 (1994) CrossRefMATHMathSciNetGoogle Scholar
  22. 22.
    Touzi, N.: Stochastic Control and Application to Finance, Scuola Normale Superiore, Pisa (2002). Special Research Semester on Financial Mathematics, Lecture Notes. Available at http://www.cmap.polytechnique.fr/~touzi/pise02.pdf
  23. 23.
    Young, V.R.: Optimal investment strategy to minimize the probability of lifetime ruin. N. Am. Actuar. J. 8, 105–126 (2004) MATHMathSciNetGoogle Scholar
  24. 24.
    Zariphopoulou, T.: Consumption-investment models with constraints. SIAM J. Control Optim. 32, 59–85 (1994) CrossRefMATHMathSciNetGoogle Scholar

Copyright information

© Springer-Verlag 2011

Authors and Affiliations

  1. 1.Department of MathematicsUniversity of MichiganAnn ArborUSA

Personalised recommendations